Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2017, 12:28 AM CDT for Brown County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2017, 12:28 AM CDT (05:28 UTC)
- Expired
- Apr 10, 2017, 1:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Brown County, KS
The radar
The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 11:28 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2023 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.4
The text
As transmitted.
233
WUUS53 KTOP 100528
SVRTOP
KSC013-100615-
/O.NEW.KTOP.SV.W.0019.170410T0528Z-170410T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1228 AM CDT MON APR 10 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Brown County in northeastern Kansas...
* Until 115 AM CDT
* At 1227 AM CDT, severe thunderstorms were located along a line
extending from near Reserve to near Fairview, moving east at 20
mph.
HAZARD...Quarter size hail.
SOURCE...At 1225 AM trained weather spotters reported quarter size
hail 5 miles southeast of Sabetha.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Hiawatha, Fairview, Morrill, Reserve and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3983 9534 3982 9579 3988 9579 4000 9568
4000 9534
TIME...MOT...LOC 0527Z 261DEG 18KT 3998 9553 3985 9575
HAIL...1.00IN
WIND...<50MPH
$$
Baerg3 follow-up statements
757 WWUS53 KTOP 100541 SVSTOP Severe Weather Statement National Weather Service Topeka KS 1241 AM CDT MON APR 10 2017 KSC013-100615- /O.CON.KTOP.SV.W.0019.000000T0000Z-170410T0615Z/ Brown- 1241 AM CDT MON APR 10 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR NORTHEASTERN BROWN COUNTY... At 1241 AM CDT, a severe thunderstorm was located near Reserve, moving northeast at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Reserve and Hamlin. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3989 9534 3989 9565 4000 9565 4000 9534 TIME...MOT...LOC 0541Z 247DEG 37KT 3994 9553 HAIL...1.00IN WIND...<50MPH $$ Baerg
899 WWUS53 KTOP 100554 SVSTOP Severe Weather Statement National Weather Service Topeka KS 1254 AM CDT MON APR 10 2017 KSC013-100615- /O.CON.KTOP.SV.W.0019.000000T0000Z-170410T0615Z/ Brown- 1254 AM CDT MON APR 10 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR NORTHEASTERN BROWN COUNTY... At 1254 AM CDT, a severe thunderstorm was located near White Cloud, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of northeastern Brown County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3989 9534 3989 9547 4000 9547 4000 9534 TIME...MOT...LOC 0554Z 259DEG 35KT 3996 9536 HAIL...1.00IN WIND...<50MPH $$ Baerg
108
WWUS53 KTOP 100610
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
110 AM CDT MON APR 10 2017
KSC013-100620-
/O.EXP.KTOP.SV.W.0019.000000T0000Z-170410T0615Z/
Brown-
110 AM CDT MON APR 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY WILL
EXPIRE AT 115 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 600 AM CDT for
northeastern Kansas.
LAT...LON 3989 9534 3989 9547 4000 9547 4000 9534
TIME...MOT...LOC 0610Z 261DEG 18KT 3997 9528
$$
BaergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 12:18 AM CDT, 10 minutes earlier.
Area forecast discussion, Apr 10, 12:18 AM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1218 AM CDT Mon Apr 10 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 311 PM CDT Sun Apr 9 2017 Water vapor imagery showing upper trough deepening over central Wyoming while a lead wave helped develop convection over northern Nebraska. Cirrus remains rather thick in eastern Kansas downstream of another though weaker upper wave over the Southern Rockies with some stratus in far eastern Kansas under the strong capping inversion evident on KTOP 12Z sounding. Initial cold front making its way south across south central Nebraska with dryline moving east into southern Kansas and western Oklahoma. The complex upper trough making this dryline setup atypical with surface lows over far eastern and north central Nebraska at 18Z. Chances for convection before 0Z continue to look lower with time. 18Z analysis shows MLCIN around 350 J/kg in eastern Kansas with aforementioned clouds keeping strong heating in check. Convergence along with weak dryline also looking weak at best and should struggle to break the cap despite cooling aloft provided in part by the southern wave as it moves overhead late this afternoon and this evening. Better chances for storms look to be this evening into the early morning as cold front swings through eastern Kansas with most guidance leaning this way. MLCIN does not increase much despite diurnal trends in southerly flow ahead of the front, with MLCAPE values around 1500 J/kg and effective shear likely around 40 kts. This would support more of a hail versus tornado and wind threat. Front's exit overnight should end storms well before dawn. Have kept northwestern areas dry with updated runs rotating any precip ahead of the Wyoming wave northeast of that area. Secondary cold front moves through Monday afternoon with a stronger shot of cold air following. Still some variation in temps here with steady afternoon temps quite possible in the north and west and have lowered highs a bit there. .LONG TERM...(Monday night through Sunday) Issued at 311 PM CDT Sun Apr 9 2017 Monday night, a surface ridge of high pressure will build southward across KS. North-northeast surface winds will become light through the the early morning hours Tuesday. Clear skies, light winds and a dry airmass will allow temperatures to drop into the mid 30s with some areas across the northern counties dropping down to around 32 degrees. Therefore, expect patchy frost across much of the CWA. Tuesday through Tuesday night, the surface ridge will shift east into the lower MS river valley. light northeast surface winds will become southeasterly through the late afternoon hours. Highs will reach the lower to mid 60s. Wednesday through Sunday, A lee surface trough will deepen across the central and southern high plains. The resulting southerly low level flow will advect deep gulf moisture northward across the southern and central plains. A series of upper level troughs will pass east and northeast across the plains and provide ascent for chances of showers and thunderstorms through the period. A southern stream upper level trough across TX on thursday will amplify as if lifts northeast into KS. The mid level flow will increase from the southwest and there may be enough vertical windshear and instability for strong to severe thunderstorms across the CWA Thursday afternoon into the evening hours. The surface front will remain stationary across northern and western NE on Friday. South-southwesterly 850mb winds will continue to advect deep gulf moisture northward across the CWA, so we will see chances for showers and thunderstorms into Friday. Another amplified upper trough will move east across the northern plains friday night and Saturday which will cause a cold front to push into the the CWA late in the afternoon. Thunderstorms will develop ahead of the front and move east across the CWA late Saturday afternoon into Saturday night. The mid level flow looks weaker only 20 to 30 KTS. We may see a break in the thunderstorms if the cold front can push south into OK before becoming stationary. The front will lift back north as a warm front as a series of upper level troughs lift northeast across the plains next Monday into the middle of next week. Late this week and into next week we may see several rounds of thunderstorms which may cause another round of possible river flooding. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1218 AM CDT Mon Apr 10 2017 Still a slight chance for storms to pop up at TOP/FOE within the next hour so have continued the TEMPO group for TSRA until 07Z. From here, VFR is expected throughout the period with northwest winds gradually shifting from the west this morning, then back from the northwest this afternoon. Sites are expected to see gusts up to 25 kts this afternoon, decreasing after 00Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...Gargan AVIATION...Heller
Hazardous weather outlook, Apr 9, 3:20 PM CDT, 9 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 320 PM CDT Sun Apr 9 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-102030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 320 PM CDT Sun Apr 9 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There continues to be a chance for severe thunderstorms this evening across northeast and east central Kansas. If storms develop then Large hail and damaging winds are the main hazards. Elevated rangeland fire danger indices will continue across portions of north central Kansas through the late afternoon and early evening hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening across northeast and east central Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Apr 9, 10:23 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
1023 PM CDT SUN APR 9 2017
KSZ010-100345-
Marshall-
1023 PM CDT SUN APR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY
UNTIL 1045 PM CDT...
At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Beattie, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3999 9624 3987 9650 3993 9660 4000 9653
4000 9624
TIME...MOT...LOC 0322Z 231DEG 36KT 3993 9648
BaergLocal storm report, Apr 10, 12:14 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1214 AM CDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM HAIL SABETHA 39.90N 95.80W
04/10/2017 E1.25 INCH NEMAHA KS PUBLIC
FROM SOCIAL MEDIA. TIME ESTAMTED FROM RADAR DATA.
&&
WOLTERSLocal storm report, Apr 10, 12:21 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1221 AM CDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM HAIL NNE MORRILL 39.93N 95.69W
04/09/2017 E1.00 INCH BROWN KS TRAINED SPOTTER
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 10:23 PM CDT | Special Weather Statement | TOP | Marshall | 22 min |
| Apr 9, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 45 min |
| Apr 10, 3:23 PM CDT | Frost Advisory | TOP | Brown, Clay, Dickinson, Geary, Jackson, Jefferson and 7 more | 18 hr |
| Apr 10, 3:23 PM CDT | Freeze Warning | TOP | Cloud, Marshall, Republic, Washington | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.